The teratogenicity of the newer antiepileptic drugs – an update
Article first published online: 18 JUL 2014
© 2014 John Wiley & Sons A/S. Published by John Wiley & Sons Ltd
Acta Neurologica Scandinavica
Volume 130, Issue 4, pages 234–238, October 2014
How to Cite
The teratogenicity of the newer antiepileptic drugs – an update. Acta Neurol Scand 2014: 130: 234–238. © 2014 John Wiley & Sons A/S. Published by John Wiley & Sons Ltd., , , , .
- Issue published online: 24 SEP 2014
- Article first published online: 18 JUL 2014
- Manuscript Accepted: 23 JUN 2014
- Epilepsy Society of Australia
- Victorian Epilepsy Foundation
- Royal Melbourne Hospital Neuroscience Foundation
- Epilepsy Australia
- NHMRC Linkage Grant
- UCB Pharma
To assess the risk of teratogenicity from maternal intake of the more widely used newer antiepileptic drugs, especially lamotrigine, levetiracetam and topiramate.
Materials and methods
Use of confidence interval and regression methods to compare risks of foetal malformation in pregnancies in women exposed (n = 1572) and in women with epilepsy not exposed (n = 153) to antiepileptic drugs in the first trimester.
Compared with the foetal malformation rate in women with epilepsy who were untreated in the first trimester (3.3%), the malformation rates for lamotrigine (4.6%), levetiracetam (2.4%) and topiramate (2.4%), all in monotherapy, were not statistically significantly different. However, the malformation rates for topiramate as part of polytherapy (14.1%) and for valproate in both monotherapy (13.8%) and polytherapy (10.2%) were statistically significantly higher. Regression analysis of combined monotherapy and polytherapy data showed no statistically significant increased risk of teratogenesis associated with lamotrigine or levetiracetam, but a statistically significant and dose-related risk for first trimester topiramate (P = 0.01) and valproate (P < 0.0001) exposure.
Evidence from this and other studies suggests that lamotrigine and levetiracetam have low risk for teratogenesis, but that topiramate exposure early in pregnancy may be associated with dose-related anatomical teratogenesis, as valproate is already known to be.